Key pathological and pharmacological features
Allergic drug reactions
There are four types of drug-induced allergic reactions: Types I to IV. A Type I allergic drug reaction is IgE-mediated where
drugs act as haptens. This immune-mediated response is immediate and causes anaphylaxis or anaphylactoid-like reactions. Species-specific
"shock" organs for dogs are the liver and gastrointestinal tract, and the lungs for cats. Examples of drugs that may cause
an anaphylactic reaction are β-lactams by directly causing a physiological response to the immune-mediated histamine release.
Examples of drugs that may cause an anaphylactoid reaction are morphine, thiacetarsemide and amphotericin B by causing a non
immune-mediated direct mast cell degranulation. The administration of a small test dose may help detect and avoid full-blown
reactions. A Type II allergic drug reaction is cytotoxic. It occurs when antibody bound blood cells lyse due to direct binding
by IgG and IgM, and are removed from circulation. Targeted cells are stem cells in the bone marrow and mature circulating
cells such as RBC, WBC and platelets. This type of allergic reaction may be manifested as haemolytic anemia, agranulocytosis
and leucopenia, thrombocytopenia or a combination thereof. A Type III allergic drug reaction is an immune complex disease
also called serum sickness. It is induced by the antigen-antibody complexes, mediated by IgG or IgM, and complement activation.
Clinical signs will vary according to the affected organ but will usually include fever and lymphadenopathy. This type of
reaction has been documented in dogs with the administration of sulphonamide antimicrobial drugs. Potentiated sulphonamide
syndrome in dogs includes a variety of intrinsic toxicities such as blood dyscrasias (due to induced folate deficiency), renal
tubular acidosis (due to induced crystalluria), nausea, vomiting, hypoglycemia, hypothyroidism, kerotoconjunctivitis sicca
(KCS), and idiosyncratic disorders such as drug fever, dermatopathies, liver disease, meningitis, myocarditis, polyarthritis,
interstitial nephritis and uveitis. A Type IV allergic drug reaction is cell-mediated and manifested as a delayed hypersensitivity
that reflects a cellular response by lymphocytes and macrophages that infiltrate the site and cause mediator release perpetuating
the inflammatory response, at the antigen site. Drug-induced allergic reactions may be mild to life-threatening. They are
more likely to be life-threatening when they affect major organs such as the liver, kidneys, gastrointestinal tract, lungs
and the central nervous system.
Both Type A and Type B adverse drug reactions can affect the liver. This organ is susceptible to toxic effects of drugs since
it receives a large portion of the cardiac output (increased exposure to drugs), is a "portal of entry" for oral drugs, and
is a major site of metabolism and excretion of drugs. The potential for hepatotoxicity in companion animals may be enhanced
by dietary imbalances (high fat, low protein), by the presence of concomitantly administered drugs that alter the metabolizing
enzymes or by altered hepatic blood flow. Documented examples of hepatotoxic drugs include glucocorticoids, anticonvulsant
drugs, acetaminophen, carprofen, diazepam (cats), ketoconazole, some benzimidazoles, sulphonamides and thiacetarsamide.
The kidneys are also vulnerable to the undesirable effects of drugs as they also receive a significant amount of the total
cardiac output (25%), are responsible for the reabsorption of salts and water, the passive reabsorption of certain drugs (progressive
concentration of the drug in the filtrate), and is also a major site of metabolism and excretion. Furthermore, the kidneys
are sensitive to extra-renal factors such as decreased blood flow and dehydration that may predispose them to or exacerbate
drug-induced nephrotoxicity. Documented examples of nephrotoxic drugs include aminoglycosides, NSAIDs, ACE inhibitors, Amphotericin
B, sulphonamides and thiacetarsamide.
Most oral drugs and many intravenously administered drugs (especially if rapid administration) have the potential of causing
gastrointestinal adverse drug reactions such as nausea and vomiting. Drugs that inhibit cell division are potentially toxic
by impairing the rapid turnover of mucosal epithelial cells of the gastrointestinal tract, independent of the route of administration.
This is particularly true for tetracyclines, chloramphenicol (chronic administration) and anticancer drugs. Drugs that affect
the chemoreceptor trigger zone (CRTZ) will also cause nausea and vomiting, also independently of the route of administration,
namely digoxin, anticancer drugs and most opioids. Gastrointestinal irritation may also be caused by NSAIDs through inhibition
of protective prostaglandins, or by alteration of the microflora caused by selected antimicrobial drugs or by drug-induced